Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
169 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes hypocalcemia while on Nexium?

I have been on Nexium for over 10 years for reflux. Had been on Pepcid then on Prilosec now on Nexium. Better control with this. Last April I developed Hypocalcimia etiology unknown. Multiple tests done. No conclusion made. Is there any correlation?
Tue, 24 Oct 2017
Report Abuse
General & Family Physician 's  Response
Hello,
It is possible that the medications are preventing proper calcium absorption. Nexium and similar medications are not meant to be taken long-term. They are meant to be taken short term for weeks only.
These medicines decrease the acid in the stomach and the acid is necessary for the absorption of some vitamins and nutrients. Talk to your doctor about how to decrease reflux without staying on these medicines.
These medicines are may cause osteoporosis if taken long term. Make sure your vitamin D level is normal also.
Regards
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have recently received test results showing low albumin and hypocalcemia after going to the doctor with stomach pain which has resolved. I am...